Recurrent Ventricular Arrhythmia Caused by Ingestion of Aconitum (Monkshood) Flowers

Wilderness Environ Med. 2018 Sep;29(3):411-416. doi: 10.1016/j.wem.2018.05.001. Epub 2018 Jul 4.

Abstract

We report the case of a patient who presented with respiratory failure, recurrent ventricular fibrillation, ventricular arrhythmias, and hypotension after an intentional ingestion of aconite flowers. Significant ingestion of this plant can produce life-threatening cardio- and neurotoxicity that may require evacuation from the wilderness to a medical facility capable of advanced treatment and intensive care monitoring.

Keywords: aconite; aconitine; cardiotoxins; neurotoxins; ventricular arrhythmias; wolfsbane.

MeSH terms

  • Aconitum / adverse effects*
  • Arrhythmias, Cardiac / blood
  • Arrhythmias, Cardiac / etiology*
  • Arrhythmias, Cardiac / therapy
  • Eating
  • Flowers / adverse effects
  • Humans
  • Male
  • Middle Aged
  • Plant Poisoning / blood
  • Plant Poisoning / complications*
  • Plant Poisoning / therapy
  • Treatment Outcome